• Has anyone had TIA (mini-stroke) associated with Avastin or Oxalaplatin? My mom has Stage IV colon cancer.

    Asked by Pangea422 on Wednesday, November 9, 2011

    Has anyone had TIA (mini-stroke) associated with Avastin or Oxalaplatin? My mom has Stage IV colon cancer.

    She is on a 3 week cycle where she goes in for Oxalaplatin and Avastin once, then takes Xeloda orally for two weeks, followed by a rest week. During her second treatment, she had slurring of the speech and her right hand seized up. The NP came and told us it wasn't a stroke, just a reaction to the Oxalaplatin. They gave her Benadryl and Decadron and after about 20 minutes, it went away. They upped her pre-meds this past treatment, and it didn't happen during, but after she came home and napped, she had the same reaction with the tongue and hand seizing up. This time it lasted only about 10 minutes. I paged the Dr. on call and he said that it sounds like TIA (mini-stroke) and that she needs to go get a carotid test to see about closing of the blood vessels or blood clots. Anyone else have this reaction and what did you do? My mom's never had a stroke before, and the only times this has happened was with the last two treatments.

    6 Answers from the Community

    6 answers
    • mamajltc's Avatar

      My husband, although not a stroke, had fluid build up on his lungs (a note: he is stage 4 colon cancer, and it is in his lungs, so may have something to do with it)....this was apparently a result of the avastin. There are side affects to all of these powerful drugs, and every one of them is worth noting, and if necessary, getting a second opinion. Please keep us posted and good luck!!

      almost 5 years ago
    • Bonjean184's Avatar

      I haven't had a stroke but I did have a blood clot. I am on Coumadin and dr says probably always will be. I have stage four colon cancer metastisized to liver and throughout stomach. I no longer on oxalyplatin due to the nueropathy. I was wondering if anyone has sinus issues , I never have had any problems and I wonder if it could have anything to do with the avastin. I get daily headaches, constant dripping and nosebleeds

      almost 5 years ago
    • Helloitsmo's Avatar

      My mom did have a mini stroke from avastin... My moms reaction
      Was right after getting home from chemo ( oxy and avastin)
      My brother right away noticed slurred speech called the cancer
      Center they said get her to Er and it was deemed a mini stroke
      And she had no chemo for 2 weeks when she continued it was
      Without avastin!

      over 4 years ago
    • maddyrayne's Avatar

      My mother has been on Avastin for 8 months. She has had several episodes very similar. Dr's tell her they dont know whats causing it. Went to see a neurosurgeon who said the cause of the "episodes" are inconclusive. To my knowledge none of the Dr's have told her that it is probably a min-stroke and is most likely caused by the avastin.. I will have my parents write down the dates/times if she has more to see if it is in relation to her treatment days..I dont know if this info will make her want to stop her treatment as she has stage 4 gMB. Avastin seems to be her last hope.. But thank you for posting, it's helpful to find others who are having similar issues.

      over 4 years ago
    • twirlgirl's Avatar

      Just found your post because I was looking for answers to my mom's symptoms. She is on chemo session five (of six) and had an eerily similar reaction. She has told everyone who will listen but none have offered answers. The closest to an answer is "expect it to happen again next chemo." Has anyone put a finger on the cause?

      over 3 years ago
    • Pangea422's Avatar

      hi twirlgirl. the doctors never had a specific reason as to why it happened. it never happened again after those treatments. they said that it was probably the oxalaplatinum which is really strong. she had four treatments of that and luckily has been off of it since as she had great results from it. she is still on avastin and xeloda, but those symptoms never happened again. i would keep benadryl on hand at home just in case. that's what they told us to do, but we never needed it. keep your stuff documented and if you're not sure about your doctor, i would get a second opinion. it never hurts. if she has one treatment left, see how she is and then it could possibly not happen again. feel free to contact me if you want to continue this conversation further. good luck and hang in there.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.